Alert archive / Florida / Special Marine Warnings in 2020
Special Marine Warning 331, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Aug 24, 2020, 4:29 PM EDT. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2020, 4:29 PM EDT (20:29 UTC)
- Expired
- Aug 24, 2020, 5:14 PM EDT
- In force
- 45 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 50.0 mph
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Aug 24, 11:55 AM EDT, 4 hours 34 minutes earlier.
Area forecast discussion, Aug 24, 11:55 AM EDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1155 AM EDT Mon Aug 24 2020
.DISCUSSION...
As of 11 AM EDT, Tropical Storm Laura was located about 240 miles
SSE of Key West and moving to the west northwest at 20 mph.
Tropical Storm Laura will reach the western Cuba vicinity this
evening and emerge over the southeast Gulf and Florida Straits
later tonight. Then Laura will continue a northwest track into
the central Gulf of Mexico on Tuesday. Rain squalls, associated
with Laura are racing west northwest at 40 to 45 mph across the
Florida Keys and surrounding waters. The highest wind gusts seen
so far from these rain squalls was 53 mph at the Long Key C-MAN
station just before 8am. Over land, the highest wind gust so far
was at Boca Chica with a wind gust of 45 mph.
Concerning the forecast, the focus will continue to be on Laura as
it makes its closest approach to the Keys this afternoon and
evening. A Tropical Storm Warning remains in effect for the Lower
and Middle Keys with a Wind Advisory in effect for the Upper
Keys. Occasional squalls will continue to move through an
accelerated flow, though the heavy rainfall potential is low given
the highly transient nature of the convection. There is also a
marginal threat of tornadoes, given the favorable vertical wind
profile on the northeast side of the broad circulation. In
addition, a coastal flood watch is in effect for the Lower and
Middle Keys, given the persistent east to southeast flow and
tidal anomalies that are already starting a half-foot above tide
table predictions. More specific hazard information can be found
in the latest Hurricane Local Statement (HLS) from KEY.
Impacts from Tropical Storm Laura will gradually come to an end
from east to west late tonight through tomorrow as the circulation
moves northwestward into the central Gulf of Mexico.
&&
.MARINE...
A Tropical Storm Warning remains in effect for the majority of
the coastal waters of the Florida Keys. The exception is Florida
Bay and portions of Hawk Channel and the Florida Straits off of
the Upper Keys, where there is a Gale Warning. In short, east to
southeast strong breezes to near gale will freshen to gale to
tropical storm force this afternoon and tonight as the
circulation of Tropical Storm Laura tracks across Cuba and into
the Gulf of Mexico. As the center pulls away, slackening will
occur from east to west beginning late tonight and continuing on
Tuesday. Winds may be slow to diminish on our western frontier
near the Dry Tortugas due to strengthening of Laura as the storm
pulls away.
Moderate east breezes will commence area-wide by Tuesday night
and continue through Wednesday night. Gentle- moderate southeast
breezes are then expected from Thursday into the weekend as the
western Atlantic ridge axis weakens and sags south down the
Florida Peninsula.
&&
.AVIATION...
Tropical Storm Laura will continue to pass us by to the south
then west over the next 24 hours. As a result, winds will continue
to trend upwards, becoming strong and gusty out of the southeast.
Expect winds to peak around 25 knots with gusts of 35 to 40
knots. Successive rounds of squalls will continue to impact the
island terminals this afternoon into early tomorrow. Expect brief
sub VFR conditions and winds possibly gusting to 45 to 55 knots in
these fast moving showers.
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Warning for FLZ077-078.
Coastal Flood Watch for FLZ077-078.
Wind Advisory for FLZ076.
GM...Tropical Storm Warning for GMZ032>035-043-044-053>055-073>075.
Gale Warning for GMZ031-042-052-072.
&&
Public/Marine/Fire...LIW
Aviation/Nowcasts....11/NB
Data Acquisition.....KBL
Tropical/Hazards.....AH
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Aug 24, 5:45 AM EDT, 10 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 545 AM EDT Mon Aug 24 2020 FLZ076>078-GMZ031>035-042>044-052>055-072>075-242215- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 545 AM EDT Mon Aug 24 2020 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Coastal Flooding: Coastal Flood Watch in effect. The passage of Tropical Storm Laura to our south and west today and tonight will result in tropical storm force conditions across the Lower and Middle Keys. Tidal anomalies are currently running up to a half foot above normal, and Laura could result in one foot or more of additional saltwater flooding due to the strong southeasterly winds, especially along south and east facing shorelines and canals. Tropical Storm Warnings in effect for all locations west of Craig Key: east to southeast winds will increase to 30 to 35 mph, with occasional gusts to 45 mph. The Upper Keys remain out of the Tropical Storm Warning, although a Wind Advisory is in effect, with winds increasing to 25 to 30 mph, with occasional gusts 40 to 45 mph. Marine: Tropical Storm Warnings in effect for all coastal waters west of Craig Key. East to southeast winds 30 to 40 knots, with gusts up to 45 to 50 knots and seas as high as 15 to 20 feet. Gale Warnings in effect for the remaining coastal waters of the Florida Keys. Southeast winds will increase to 25 to 35 knots, with occasional gusts up to 45 knots and seas as high as 10 to 15 feet. Thundery squalls are possible along the Florida Keys. These squalls will move to the west to northwest at 35 to 40 mph, and will be capable of periods of sustained winds near 40 mph, with the potential for destructive wind gusts 50 to 55 mph or greater. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Marine conditions will begin to improve Tuesday morning, although Small Craft Advisories may persist into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. CLR
In the hours before
Local storm report, Aug 24, 12:31 PM EDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1231 PM EDT MON AUG 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 AM TROPICAL STORM 1 E SUGARLOAF KEY 24.63N 81.54W
08/24/2020 LOWER KEYS IN MONR FL MESONET
A WIND GUST OF 40 KNOTS, OR 46 MPH, WAS RECORDED AT THE
CWOP STATION LOCATED ON SUGARLOAF KEY AT 1017 AM.
1022 AM MARINE TSTM WIND 11 ESE CARD SOUND BRIDG 25.23N 80.21W
08/24/2020 M48.00 MPH GMZ052 FL MESONET
A THUNDERSTROM PRODUCED A WIND GUST OF 42 KNOTS, OR 48
MPH, AT THE WEATHERFLOW MESONET SITE AT CARYSFORT REEF
LIGHT AT 1022 AM.
1043 AM TROPICAL STORM KEY WEST 24.56N 81.78W
08/24/2020 LOWER KEYS IN MONR FL MESONET
A NORTHWESTWARD MOVING SHOWER PRODUCED A WIND GUST OF 39
KNOTS, OR 45 MPH, AT THE COAST GUARD WEATHERFLOW MESONET
SITE IN KEY WEST AT 1043 AM.
&&
NBLocal storm report, Aug 24, 3:56 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
356 PM EDT MON AUG 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TROPICAL STORM KEY WEST 24.56N 81.78W
08/24/2020 LOWER KEYS IN MONR FL OFFICIAL NWS OBS
THE LEADING EDGE OF A LINE OF SHOWERS MOVING
NORTHWESTWARD GENERATED A WIND GUST OF 60 KNOTS, OR 69
MPH, AT THE KEY WEST OFFICE ON WHITE STREET AT 311 PM.
0313 PM TROPICAL STORM KEY WEST 24.56N 81.78W
08/24/2020 LOWER KEYS IN MONR FL MESONET
THE LEADING EDGE OF A LINE OF SHOWERS MOVING
NORTHWESTWARD GENERATED A WIND GUST OF 48 KNOTS, OR 55
MPH, AT THE WEATHERFLOW MESONET AT THE COAST GUARD
STATION IN KEY WEST AT 313 PM.
0314 PM TROPICAL STORM KEY WEST 24.56N 81.78W
08/24/2020 LOWER KEYS IN MONR FL ASOS
THE LEADING EDGE OF A LINE OF SHOWERS MOVING
NORTHWESTWARD GENERATED A WIND GUST OF 41 KNOTS, OR 47
MPH, AT THE KEY WEST ASOS SITE AT 314 PM.
0320 PM TROPICAL STORM 10 SW KEY WEST 24.46N 81.88W
08/24/2020 GMZ044 FL C-MAN STATION
THE LEADING EDGE OF A LINE OF SHOWERS MOVING
NORTHWESTWARD GENERATED A WIND GUST OF 50 KNOTS, OR 58
MPH, AT THE C-MAN STATION AT SAND KEY AT 320 PM.
0321 PM TROPICAL STORM BOCA CHICA 24.59N 81.70W
08/24/2020 LOWER KEYS IN MONR FL ASOS
THE LEADING EDGE OF A LINE OF SHOWERS MOVING
NORTHWESTWARD GENERATED A WIND GUST OF 39 KNOTS, OR 45
MPH, AT THE BOCA CHICA ASOS SITE AT 321 PM.
0335 PM TROPICAL STORM 14 NW KEY WEST 24.72N 81.92W
08/24/2020 GMZ033 FL MESONET
THE LEADING EDGE OF A LINE OF SHOWERS MOVING
NORTHWESTWARD GENERATED A WIND GUST OF 54 KNOTS, OR 62
MPH, AT THE WEATHERFLOW MESONET SITE AT SMITH SHOAL LIGHT
AT 335 PM.
&&
NBThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 11:31 PM EDT | Gale Warning | KEY | 18 hr | |
| Aug 23, 11:31 PM EDT | Tropical Storm Warning | KEY | Monroe | 35 hr |
| Aug 24, 5:24 AM EDT | Wind Advisory | KEY | Monroe | 12 hr |
| Aug 24, 3:18 PM EDT | Severe Thunderstorm Warning | KEY | Monroe | 27 min |
| Aug 24, 3:23 PM EDT | Special Marine Warning | KEY | 67 min | |
| Aug 24, 4:10 PM EDT | Coastal Flood Advisory | KEY | Monroe | 7 hr |
| Aug 24, 5:47 PM EDT | Small Craft Advisory | KEY | 23 hr |
Nearby
Special Marine Warnings in Florida, 2020Every special marine warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.